Pharmacology

When Clopidogrel Fails…

March 10, 2010
When Clopidogrel Fails…

Marisa Mizus

Faculty peer reviewed

Clopidogrel (Plavix) has been the standard of care for patients with coronary artery disease following percutaneous coronary intervention (PCI) for the past decade.  Although it is a successful antiplatelet treatment in many patients, like any hero, it has a weakness: formation of its active metabolite depends on two hepatic cytochrome P450 (CYP450)-dependent steps.  Clopidogrel resistance, or non-response, is correlated with an increased risk of major adverse cardiovascular events, including reinfarction and stent thrombosis.(1)  It is often unclear why a patient …

Read more »

Zolpidem and Uncontrollable Nocturnal Eating Binges

February 24, 2010
Zolpidem and Uncontrollable Nocturnal Eating Binges

John Cruz

Faculty peer reviewed

A number of studies have shown that zolpidem (Ambien), the most commonly prescribed sleep-inducing medication on the market, can produce uncontrollable nocturnal eating behavior among users.  Sleep related eating disorder (SRED) is characterized by partial arousals from sleep to ingest food, usually within the first three hours after sleep onset, occurring one to six times per night.1  Patients describe an “automatic” inclination to eat and an inability to return to sleep unless they eat.  The foods are often high in …

Read more »

Breaking News: FDA issues new warning for Exenatide (Byetta®)

November 5, 2009
Breaking News: FDA issues new warning for Exenatide (Byetta®)

Kanika Ballani, Pharm.D.
Diana Hubulasvili, Pharm.D.

 Developed by Amylin Pharmaceuticals, Exenatide (Byetta®) is an incretin mimetic that is used as an adjunctive therapy with metformin, a sulfonylurea or a thiazolidinedione to improve glycemic control in type 2 diabetic patients. Mechanistically, Exenatide mimics the actions of endogenous incretin hormone, glucagon-like peptide (GLP-1), causing an increase in insulin secretion which slows gastric emptying and leads to a decrease in food intake. On November 3rd 2009, the FDA issued a safety warning on Exenatide associating it with the …

Read more »

Clinical Questions: How do you dose argatroban?

April 16, 2009
Clinical Questions: How do you dose argatroban?

Frederick Gandolfo, MD

Case: An 85 year-old woman admitted to the hospital with pneumonia and after a prolonged hospital course developed heparin-induced thrombocytopenia (HIT). She is currently being treated with argatroban and her platelet counts are recovering. You are the covering physician and are called by the lab for an INR of 12 on her routine labs. The patient shows no signs of bleeding and she is not on warfarin. The PTT at the time is 160 seconds. What is the appropriate course of action?…

Read more »

Grand Rounds: “Activated Protein C, Translational Research models of Sepsis and Stroke”

January 28, 2009
Grand Rounds: “Activated Protein C, Translational Research models of Sepsis and Stroke”

Commentary by Adi Diab MD, PGY-3

This past week on January 21th, Medical Grand Rounds was given by guest speaker Dr. John Griffin who shared his knowledge of the role of Activate Protein C in both human and murine models of sepsis and stroke.

Activated protein C (APC) is a FDA approved drug that reduces mortality in adult severe sepsis patients, but also increases the risk of serious bleeding. APC exerts anticoagulant activity by proteolysis of factors Va/VIIIa. However, additional clinical trails using other anticoagulants, …

Read more »

Breaking News: Revenge of the Gila Monster?

August 20, 2008
Breaking News: Revenge of the Gila Monster?

Commentary by Rachana Jani MD, PGY-2

As recently reported in ShortCuts, Byetta recently made headlines after the suggestion of a mortality benefit for patients taking the drug in a small subset of the Accord study.  So is this the new golden drug for diabetics? Perhaps not. This week, the FDA updated a previous alert warning providers about the risks of pancreatitis in patients taking Byetta. Last October, the FDA first issued an alert after there had been 30 postmarketing reports of acute pancreatitis in patients …

Read more »

New National Network E-mails Drug Alerts Instantly to U.S. Doctors

July 31, 2008
New National Network E-mails Drug Alerts Instantly to U.S. Doctors

Commentary by Marilena S. Antonopoulos Pharm.D, Pharmacology Section Editor

Until recently, drugs safety alerts (aka “Dear Doctor letters”) were sent out to physicians through traditional U.S. mail, a slow and error-prone process. These alerts can be significantly delayed and may not even reach the intended recipient. In an effort to improve the speed and efficacy of the delivery of FDA mandated patient safety alerts to physicians and other healthcare providers, the Health Care Notification Network (HCNN) has announced the launching of its online service that …

Read more »

Breaking news: FDA issues new Boxed Warning for Fluoroquinolones

July 10, 2008
Breaking news: FDA issues new Boxed Warning for Fluoroquinolones

Commentary by Marilena S. Antonopoulos, PharmD, Pharmacology Editor

On July 8th, the FDA notified the manufacturers of fluoroquinolone antimicrobial drugs that a Boxed Warning in the product labeling and a Medication Guide for patients concerning the increased risk of tendinitis and tendon rupture is necessary. The FDA conducted a new analysis of the available literature and post-marketing adverse event reports which reconfirms that the use of fluoroquinolones is associated with an increased risk of tendon rupture.

The risk of developing fluoroquinolone-associated tendinitis and tendon rupture …

Read more »